GERD Home > Prilosec and Insomnia
Is there a connection between Prilosec and insomnia? Clinical studies have shown that less than 1 percent of people taking Prilosec experienced insomnia as a side effect. However, it is difficult to determine if insomnia was caused by the medication alone or other factors. If you are taking Prilosec and insomnia becomes a problem, there are some things you can try, such as keeping a regular sleep-wake cycle and avoiding caffeine, alcohol, and nicotine in the four to six hours before bedtime.
Does Prilosec Cause Insomnia?Insomnia is a rare side effect of Prilosec® (omeprazole). This is based on clinical studies where less than 1 percent of people taking the drug reported insomnia as a side effect.
People with insomnia have one or more of the following symptoms:
- Difficulty falling asleep
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning
- Unrefreshing sleep.
Prilosec and Insomnia: SuggestionsIf you are having difficulty sleeping while taking Prilosec, there are some things that you can try. Some tips for better sleep include:
- Keeping a regular sleep-wake cycle. Try to go to bed and wake up at the same time every day.
- Avoiding caffeine, alcohol, and nicotine in the four to six hours before bedtime.
- Refraining from exercise within two hours of bedtime. Exercising five or six hours before bedtime may help you sleep more soundly.
- Avoiding large meals within two hours of bedtime.
- Refraining from taking a nap later than 3 p.m.
- Sleeping in a dark, quiet room at a comfortable temperature.
- Doing a quiet activity somewhere else if you can't fall asleep within 20 minutes, and returning to bed when you're sleepy.
- Winding down in the 30 minutes before bedtime with a relaxing pre-sleep ritual, such as a warm bath, soft music, or reading.
(Click Good Sleep Habits for more suggestions.)
Remember that it is impossible for your healthcare provider to know whether you will develop insomnia while taking Prilosec. Also, in some cases, if a person does develop insomnia, it is difficult to know whether this problem is because of the Prilosec or other factors.
If you develop insomnia while taking Prilosec, talk with your healthcare provider. He or she may be able to recommend other treatments, such as prescribing insomnia medications, adjusting the Prilosec dosage, or trying another medication.